HomeAsk the allergist: Your questions answered – November 2019

Ask the allergist: Your questions answered – November 2019

November 8, 2019

Ask the allergist is a regular feature in our newsletters where Dr. Julia Upton answers your questions!

Dr. Upton
Dr. Julia Upton

Dr. Julia Upton is a Canadian allergist who is on staff at Toronto’s SickKids Hospital in the Immunology and Allergy Department. She is an Assistant Professor in the Department of Paediatrics at the University of Toronto and is the Section Chair of Food Allergy and Anaphylaxis with the CSACI. Dr. Upton is also a member of our Healthcare Advisory Board.

Please note: Dr. Upton is answering as an individual allergist and her answers do not constitute an official position of her affiliated organizations. Her responses are for informational purposes only and do not constitute specific medical advice, recommendations, diagnosis, or treatment. Please talk to your doctor about any concerns or questions you may have regarding your own health or the health of your child.

This month she answers your a question about epinephrine.


During anaphylaxis, if a second dose of epinephrine is given but symptoms do not improve, is it safe to give a third dose? Is it possible to give too much epinephrine?

After giving the first dose of epinephrine, 911 needs to be called and the person experiencing anaphylaxis needs to be lying down (on their side if vomiting). In the situation you describe, another dose of intramuscular epinephrine (e.g. EpiPen) can be given 5-15 minutes after the second one.

Learn more on our reaction signs and symptoms and treating reactions pages.


Thank you, Dr. Upton, for your insightful and helpful answers!


Do you have a question you’d like to ask Dr. Upton in the months to come? If so, please send it along to us at info@foodallergycanada.ca.

Tags: ,